Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 28, 2009, 5:10 PM EDT for 5 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 5:10 PM EDT (21:10 UTC)
- Expired
- May 28, 2009, 7:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 688 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 282110
FFWMRX
TNC105-107-121-123-145-282315-
/O.NEW.KMRX.FF.W.0008.090528T2110Z-090528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
EXTREME NORTHERN MONROE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SWEETWATER...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 715 PM EDT
* AT 506 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A SERIES OF
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PHILADELPHIA AND PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF ONE INCH ARE POSSIBLE IN
THE WARNED AREA.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3554 8469 3573 8471 3591 8427 3573 8417
3568 8415 3567 8413 3565 8414
$$
17What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:25 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 28, 3:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU MAY 28 2009 .SHORT TERM...(TONIGHT AND FRIDAY)... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE MIDDLE TENNESSEE AND CUMBERLAND PLATEAU AHEAD OF A LOW PRESSURE TROUGH. STORMS IN THE EASTERN PORTIONS OF THE AREA HAVE REMAINED WELL BELOW SEVERE THRESHOLDS. MESOANALYSIS TOOLS CONTINUE TO INDICATE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS FOR THE REST OF THE AFTERNOON...WITH MUCAPE AROUND 2000 J/KG. MID LEVEL DRY AIR AND STEEP LOW LEVEL LAPSE RATES SHOULD ENHANCE THE POTENTIAL FOR DAMAGING WINDS. WHILE DEEP SHEAR IS A RESPECTABLE 35 KTS...THE WIND PROFILE IS UNIDIRECTIONAL...SO HAIL AND DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREATS. THE ZONE FORECAST WILL INCLUDE AN EVENING PERIOD TO ACCOUNT FOR THE GREATER COVERAGE OF STORMS BEFORE 00Z. THE SURFACE TROUGH SHOULD BE EAST OF THE AREA BEFORE MIDNIGHT...BUT THE COLD FRONT LAGS BEHIND. FROPA LOOKS TO BE AFTER MIDNIGHT...WHICH WILL SHIFT WINDS AROUND TO THE W-NW. HOWEVER SATELLITE IMAGERY SHOWS PLENTY OF MOISTURE BEHIND THE FRONT...SO EXPECT THAT MOSTLY CLOUDY SKIES WILL PERSIST INTO FRIDAY MORNING. WILL ALSO KEEP A CHANCE OF SHOWERS INTO FRIDAY MORNING WITH THE FROPA AND THE PASSAGE OF THE UPPER TROUGH AXIS. MOST OF THE AREA SHOULD BE DRY BY THE AFTERNOON...EXCEPT PERHAPS FOR A SLIGHT CHANCE OF A SHOWER IN THE NORTHEAST COUNTIES. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...COLD FRONT AND UPPER TROUGH SHOULD BE JUST EAST OF THE FORECAST AREA FRIDAY EVENING WITH DRYING TAKING PLACE AND DECREASING CLOUDINESS. TEMPERATURES SEVERAL DEGREES COOLER AS WELL WITH LOWS IN THE 50S AND UPPER 40S HIGHEST ELEVATIONS. SATURDAY STARTS OUT MOSTLY SUNNY BUT WEAK SYSTEM IN NW UPPER FLOW COULD BRING A FEW SHOWERS LATE IN THE DAY AND SATURDAY EVENING TO FIRST VA COUNTIES THEN EXTREME NORTHERN TN. SUNDAY ANOTHER WEAK IMPULSE WILL TRIGGER A FEW MORE SHOWERS AND THUNDERSTORMS. MONDAY AND TUESDAY BERMUDA HIGH STRENGTHENS OVER THE SOUTHEAST WITH ISOLATED SHOWERS AND THUNDERSTORMS AT THE HIGHER ELEVATIONS IN THE AFTERNOON AND EVENINGS. WEDNESDAY THROUGH THURSDAY A COLD FRONT WILL MOVE INTO THE OHIO VALLEY INCREASING THE MOISTURE AND THUNDERSTORM CHANCES ACROSS THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 80 58 85 60 / 40 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 78 57 83 59 / 50 20 10 10 10 OAK RIDGE, TN 64 79 56 83 59 / 40 20 10 10 10 TRI CITIES AIRPORT, TN 61 77 52 81 54 / 60 30 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
Hazardous weather outlook, May 28, 5:05 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT THU MAY 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 505 AM EDT THU MAY 28 2009 /405 AM CDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL TRACK ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING WITH IT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... WITH THE POSSIBLY OF STRONG DAMAGING WINDS...HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DEEP MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING... PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Special weather statement, May 28, 2:13 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 PM EDT THU MAY 28 2009 TNZ035-036-067-281915- ANDERSON-MORGAN-ROANE- 213 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND NORTHERN ROANE COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT LOCATIONS NEAR... WARTBURG OLIVER SPRINGS ROSEDALE PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 28, 2:48 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 248 PM EDT THU MAY 28 2009 TNZ099-100-281945- BRADLEY-HAMILTON- 248 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MADISONVILLE. THIS STORM WAS NEARLY STATIONARY. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
Special weather statement, May 28, 3:09 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT THU MAY 28 2009 TNZ068-084>086-282015- LOUDON-MCMINN-MEIGS-NORTHWEST MONROE- 309 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MCMINN...MEIGS AND MONROE COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS STORM MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
Local storm report, May 28, 4:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 5 SSW BENTON 35.11N 84.69W
05/28/2009 POLK TN LAW ENFORCEMENT
FEW TREES DOWN 2 MILES EAST OF OCOEE.
&&Special weather statement, May 28, 4:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 452 PM EDT THU MAY 28 2009 TNZ070-071-073-282145- JEFFERSON-NORTH SEVIER-NW BLOUNT- 452 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...JEFFERSON AND SEVIER COUNTIES... AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF EAGLETON VILLAGE...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR... SEVIERVILLE BY 520 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST VIRGINIA. DGS
Local storm report, May 28, 5:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 SW PHILADELPHIA 35.67N 84.41W
05/28/2009 LOUDON TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:45 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| May 28, 2:47 PM EDT | Areal Flood Advisory | MRX | Morgan | 59 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan | 46 min |
| May 28, 3:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 49 min |
| May 28, 3:29 PM EDT | Flash Flood Warning | MRX | Bradley | 3 hr |
| May 28, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 46 min |
| May 28, 4:45 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Monroe | 2 hr |
| May 28, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 18 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.